Ludington PD: 2 ODs maybe caused by stronger heroin

LUDINGTON, Mich. (WOOD) — After responding to two overdoses on Sunday, police in Ludington are concerned that recently-sold heroin may be particularly dangerous.

“If you are in possession of recently purchased Heroin please do not use it,” the Ludington Police Department warned.

Police say the first overdose happened at 2:15 p.m. on North Rowe Street near East Stray Street and involved a 24-year-old man. The second overdose involved a 44-year-old man and happened around 5:25 p.m. on East Danaher Street near Lavinia Street.

In both cases, the men were not breathing when emergency responders arrived. Each was given Narcan, a drug that can reverse the effects of an overdose. That revived them and they were then taken to the hospital.

Ludington police said in an evening release that they were putting out the information because it was “unusual” for local emergency agencies to respond to two overdoses so close together.

They warned that the heroin the men took may have been stronger than is typical or mixed with something else dangerous. The powerful pain reliever fentanyl can be cut with heroin to increase its potency. There have also been reports of heroin cut with carfentanil, an elephant tranquilizer, in West Michigan.

Michigan, like much of the nation, has seen a spike in fatal opioid overdoses in recent years. Drug abuse deaths increased by more than 13 percent in Michigan between 2013 and 2014 and by about the same amount between 2014 and 2015, according to the Centers for Disease Control and Prevention — increases considered “statistically significant.”

A few bills recently introduced in the state legislature aim to tackle the problem.

Police reminded anyone who sees an unresponsive person to call 911 right away.

—–

Online:

Centers for Disease Control and Prevention on opioid overdoses

The Grand Rapids Red Project

Families Against Narcotics